Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 177, NWS Omaha, NE

July 3, 2003Cedar County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 3, 2003, 9:37 PM CDT for Cedar County, Wayne County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2003, 9:37 PM CDT (02:37 UTC)
Expired
Jul 3, 2003, 10:30 PM CDT
In force
53 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Cedar County, NE, Wayne County, NE

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3738 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU JUL 3 2003

MAIN FORECAST CHALLENGES WILL TIMING AND AREAL EXTENT OF SHOWERS AND
THUNDERSTORMS THROUGH THE HOLIDAY WEEKEND...AND HOT AND HUMID
CONDITIONS AGAIN ON FRIDAY.

SHORT TERM...WEAK SURFACE TROUGH THAT DISSECTED THE FORECAST AREA
WAS SLOWLY DISSIPATING THIS AFTERNOON. TO THE EAST OF THE
TROUGH...DEWPOINTS HAD POOLED INTO THE MID 70S WITH A SMALL AREA OF
THUNDERSTORMS DEVELOPING IN AN AREA OF WEAKER CAP. OTHERWISE...
TEMPERATURES WERE WELL ON THEIR WAY TO THE MIDDLE TO UPPER 90S.
WOULD NOT BE SURPRISED IF COLUMBUS HITS 100...HOWEVER IT APPEARS TO
BE RUNNING ABOUT 2 DEGREES TOO WARM. FOCUS THEN SHIFTS TO DEVELOPING
PRECIPITATION TONIGHT AS THE REAL SURFACE TROUGH SETS UP TO OUR WEST
AS MOISTURE POOL ACROSS WESTERN NEBRASKA MOVES TO NORTHEAST NEBRASKA
OVERNIGHT. THIS APPEARS TO BE THE PRIME LOCATION...WHERE BETTER
CONVERGENCE AND H85 THETA E RIDGE SETS UP. FURTHER SOUTH ACROSS THE
REMAINDER OF NEBRASKA AND MUCH OF SOUTHWEST IOWA...FEEL THAT IT WILL
REMAIN DRY OVERNIGHT WITH DRIER AIR (RELATIVELY SPEAKING)...WEAK
CAPE AND STRONGER CAP REMAINING IN PLACE.

THE NEW ETA/GFS SOLUTIONS ARE SOMEWHAT SLOWER IN MOVING THE FRONT
SOUTHWARD ON FRIDAY...AND THIS SEEMS REASONABLE GIVEN THE STRONG
THERMAL RIDGE ACROSS THE SOUTHERN ZONES. THUS...MARGINAL HEAT
ADVISORY CRITERIA WILL AGAIN EXIST ESPECIALLY ACROSS SOUTHERN THIRD
OF THE FA WITH HIGHS AGAIN IN THE MIDDLE TO UPPER 90S AND HEAT
INDICES EXCEEDING 105 FOR SMALL TIME IN THE AFTERNOON. NIGHTTIME LOW
CRITERIA OF 75 DEGREES APPEARS TO BE JUST ABOVE EXPECTED LOWS IN
THAT REGION TONIGHT...HOWEVER WILL HIGHLIGHT HEAT INDEX IN THE ZFP
TEXT BUT WILL HOLD OFF WITH AN ADVISORY UNTIL NEXT PACKAGE IF
NECESSARY.

FEEL THAT THE THUNDERSTORM CHANCES SHOULD STEADILY MOVE SOUTHWARD
THROUGH THE DAY DAY...WITH STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ONGOING EARLY IN THE DAY ACROSS NORTHEAST NEBRASKA. CAPES AGAIN
APPROACH 3000 TO 4000 J/KG OVER MUCH OF THE AREA... HOWEVER 0-6KM
BULK SHEAR VALUES ARE ONLY 30 KNOTS OR SO AS ONE MOVES SOUTH TOWARD
THE KANSAS BORDER...THUS EXPECTING MORE PULSE TYPE THUNDERSTORMS
WITH MARGINAL SEVERE THREAT ACROSS THE SOUTH.

OTHER THAN LINGERING PRECIPITATION FAR S SATURDAY MORNING...THE RAIN
CHANCES SHOULD BE MINIMAL REMAINDER OF SATURDAY. THE ATMOSPHERE
SHOULD GO THROUGH A RECOVERY PERIOD...WITH NEXT SURFACE TROUGH
SETTING UP ALONG THE FRONT RANGE. THINK THAT MOST AREAS WILL BE DRY
SATURDAY...BUT THEN THE CHANCE INCREASES AGAIN...PRIMARILY ACROSS
NORTHEAST NEBRASKA SATURDAY NIGHT AS FRONT BEGINS TO PUSH CLOSER.
AFOREMENTIONED FRONT TAKES A DAY OR TWO TO SETTLE SOUTHWARD THROUGH
THE EARLY PORTION OF NEXT WEEK. AS IT MOVES SOUTH INTO KANSAS...
CONVECTION ALONG AND NORTH OF THE FRONT WILL BE ENHANCED BY LOW
LEVEL JET OVERRIDING SURFACE BOUNDARY...WITH A LINGERING CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH AT LEAST TUESDAY...BUT HAVE
MAINTAINED DRY CONDITIONS WEDNESDAY AND THURSDAY OF NEXT WEEK.

TEMPERATURES NEXT WEEK LOOK NEAR NORMAL FOR THIS TIME OF
YEAR...CONSIDERING WE/LL BE ON THE NORTHERN SIDE OF THE FRONT WITH
EASTERLY FLOW AND PRECIP EARLY IN THE WEEK.

.OMA...NONE.

DEWALD
Hazardous weather outlook, Jul 3, 5:20 PM CDT, 4 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN NORTHEAST
NEBRASKA AND NORTHWEST IOWA...MAINLY NORTHWEST OF A COLUMBUS
NEBRASKA TO ONAWA IOWA LINE.  LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND WESTERN IOWA FRIDAY AFTERNOON...WITH LARGE HAIL AND DAMAGING
WINDS STILL THE PRIMARY THREATS.

THUNDERSTORMS OVER WESTERN NEBRASKA ARE EXPECTED TO CONGEAL INTO
A MESOSCALE CONVECTIVE SYSTEM AND MOVE EAST OVERNIGHT...AFFECTING
MAINLY NORTHERN SECTIONS OF THE OUTLOOK AREA.  A COLD FRONT
MOVING SOUTHEAST WILL BE REINFORCED BY THIS THUNDERSTORM
COMPLEX...AND WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM
REDEVELOPMENT FRIDAY AFTERNOON.  VERY UNSTABLE AIR WILL BE IN
PLACE ACROSS THE OUTLOOK AREA...BUT WINDS FIELDS WILL BE
RELATIVELY WEEK.  THIS SCENARIO WOULD PRODUCE MORE PULSE TYPE
THUNDERSTORM DEVELOPMENT DURING FRIDAY AFTERNOON.

HOT AND HUMID CONDITIONS CAN ALSO BE EXPECTED FRIDAY
AFTERNOON...WITH HEAT INDICES REACHING 100 TO 105 OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE CHANCE FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO FRIDAY
NIGHT AS THE COLD FRONT SLOWLY DRIFTS SOUTHEAST.  AGAIN LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

A RISK OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA
SATURDAY THROUGH TUESDAY.  COVERAGE AND INTENSITY OF THESE
THUNDERSTORMS WILL BE ASSESSED IN FUTURE HAZARDOUS WEATHER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS NORTHEAST
NEBRASKA AND NORTHWEST IOWA...THEN AGAIN ACROSS MUCH OF THE
OUTLOOK AREA FRIDAY AFTERNOON.

DERGAN

In the hours before

Local storm report, Jul 3, 9:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
933 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    NELIGH                    NE   WIND DAMAGE
07/03/03   ANTELOPE                       8 INCH DIAMETER LIMBS
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0922 PM    6 W CREIGHTON             NE   60 MPH TSTM GUST
07/03/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:15 PM CDTSevere Thunderstorm WarningOAXKnox60 min
Jul 3, 9:22 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.